New Mexico, 2007

Flash Flood in New Mexico, May 8, 2007

May 8, 2007 · NWS EPZ · 1 event in 1 county or zone

A slow moving line of strong thunderstorms dumped heavy rain on northwestern Dona Ana County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A slow moving line of strong thunderstorms dumped heavy rain on northwestern Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 8, 1:38 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, May 8, 1:38 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT TUE MAY 8 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND THROUGH WEDNESDAY
EVENING. WITH THUNDERSTORMS HEAVY RAIN...SMALL HAIL AND STRONG
WINDS ARE POSSIBLE. THERE IS A ALSO A CHANCE FOR FLOODING IN
EXTREME WESTERN TEXAS AND SOUTH CENTRAL NEW MEXICO THIS EVENING
AND OVERNIGHT. THURSDAY A RIDGE OF HIGH PRESSURE BUILDS OVER THE
REGION...DRYING AND WARMING THINGS THROUGH THE WEEKEND.

&&

.DISCUSSION...
LOW PRESSURE TROUGH SITTING ACROSS ARIZONA AND NEW MEXICO INTO
COLORADO. WITH THE MOISTURE ASSOCIATED WITH THIS LOW AND INSTABILITY
PRESENT SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY.
CONDITIONS CONTINUE TO LOOK FAVORABLE FOR SEVERE STORMS WITH GOOD
VERTICAL WIND SHEAR...DEEP CAPE AND ABUNDANT MOISTURE. GOLF BALL
SIZE HAIL MAY BE REPEATED TODAY WITH THE VERY STRONG
THUNDERSTORMS.

HAVE A FLASH FLOOD WATCH OUT FOR THE EAST COUNTIES IN THE CWA AS
PW VALUES OF .65 FROM THIS MORNING ARE ABOUT 170% OF NORMAL FOR
THIS TIME OF YEAR. THE CURRENT MODEL GUIDANCE SHOWS THE GREATEST
INSTABILITY SOUTH OF THE BORDER WITH CORFIDI VECTORS STEERING THE
STORMS NORTHEAST. HAVE LEFT THE WESTERN COUNTIES OUT OF THE WATCH AS
THE MOISTURE AND INSTABILITY THERE DO NOT LOOK AS FAVORABLE. THAT
BEING SAID...ISOLATED FLASH FLOODING CANNOT BE RULED OUT WEST OF
THE RIVER.

THIS WAVE WILL MOVE OUT OF THE REGION LATE WEDNESDAY. AS A RIDGE
OF HIGH PRESSURE BUILDS IN BEHIND THE EXITING LOW...THINGS WILL
DRY AND WARM. THIS RIDGE WILL REMAIN IN PLACE INTO NEXT
WEEK.

&&

.AVIATION...VALID 09/00Z-10/00Z.
SCT TSTMS WILL DEVELOP OVER MUCH OF NEW MEXICO AND EASTERN ARIZONA
THIS EVENING AND TONIGHT. THESE STORMS WILL AFFECT THE SOUTHERN
HALF OF TWEB ROUTE 195 AND ALL OF ROUTE 196. CONDITIONS WILL
GENERALLY BE VFR...BUT EXPECT MVFR OR IFR CONDITIONS ALONG WITH
GUSTY WINDS...POSSIBLE HAIL AND HEAVY DOWNPOURS NEAR ANY TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 51  78  54  87  59 /  30  20  10   0   0
SIERRA BLANCA TX        49  71  51  85  55 /  40  30  20   0   0
LAS CRUCES              51  77  54  88  58 /  30  20  10   0   0
ALAMOGORDO              47  75  52  84  55 /  30  20  20   0   0
CLOUDCROFT              36  56  39  63  42 /  40  30  20   0   0
TRUTH OR CONSEQUENCES   49  75  51  84  55 /  30  20  10   0   0
SILVER CITY             45  71  49  77  51 /  40  20  10   0   0
DEMING                  51  80  52  89  56 /  30  10  10   0   0
LORDSBURG               49  81  52  90  56 /  30  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ024-025-032.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ055-056.

&&

23/21
Hazardous weather outlook, May 8, 1:00 AM MST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 AM MDT TUE MAY 8 2007

NMZ022>025-030>032-TXZ055-056-091245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
200 AM MDT TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TODAY THROUGH TONIGHT.
STRONGEST ACTIVITY WILL BE EAST OF THE RIO GRANDE WITH A FEW STORMS
PRODUCING HAIL OVER AN INCH IN DIAMETER ALONG WITH WIND GUSTS TO 40
MPH. LOCALLY HEAVY RAINS POSSIBLE WITH OVER AN INCH OF RAIN FALLING
AND PRODUCING FLOODING OVER ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS WEDNESDAY WITH BRIEF HEAVY RAINS
...WIND GUSTS TO 50 MPH AND SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THROUGH THIS EVENING...MAINLY
EAST OF THE RIO GRANDE.

ROGASH

The radar

The El Paso radar (KEPZ), 98 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
May 8, 6:15 PM MST to 7:00 PM MST
Where
Dona Ana County, Hatch
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.670, -107.150

An apartment complex in Hatch was flooded, requiring the local fire department to pump water out of the apartments.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36601.